Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 181, NWS Bismarck, ND

August 24, 20124 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2012, 6:43 PM CDT for 4 counties in North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2012, 6:43 PM CDT (23:43 UTC)
Expired
Aug 24, 2012, 7:31 PM CDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties McHenry County, ND, McLean County, ND, Sheridan County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 97 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-691 J/kg
Mixed-layer LCL
2169 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS53 KBIS 242343
SVRBIS
NDC049-055-083-103-250045-
/O.NEW.KBIS.SV.W.0181.120824T2343Z-120825T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM CDT FRI AUG 24 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WEST CENTRAL WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 745 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  MCCLUSKY...OR 46 MILES NORTH OF BISMARCK...AND MOVING NORTHEAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MCCLUSKY...BUTTE...DENHOFF...KRUEGER LAKE...GOODRICH...KIEF...
  BALFOUR...SHEYENNE LAKE AND DRAKE.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR MCLEAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4757 9967 4733 10035 4733 10043 4763 10090
      4804 10054
TIME...MOT...LOC 2343Z 234DEG 25KT 4743 10040
WIND...HAIL 70MPH 1.00IN

$$

KINNEY
2 follow-up statements
938 
WWUS53 KBIS 250013
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
713 PM CDT FRI AUG 24 2012

NDC055-250022-
/O.CAN.KBIS.SV.W.0181.000000T0000Z-120825T0045Z/
MCLEAN ND-
713 PM CDT FRI AUG 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCLEAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4757 9967 4736 10027 4778 10051 4804 10054
TIME...MOT...LOC 0012Z 245DEG 28KT 4747 10012

$$

NDC049-083-103-250045-
/O.CON.KBIS.SV.W.0181.000000T0000Z-120825T0045Z/
MCHENRY ND-SHERIDAN ND-WELLS ND-
713 PM CDT FRI AUG 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
WELLS...EASTERN SHERIDAN AND SOUTHEASTERN MCHENRY COUNTIES UNTIL 745
PM CDT...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
GOODRICH...OR 54 MILES NORTHEAST OF BISMARCK...MOVING NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  DRAKE AND SHEYENNE LAKE.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4757 9967 4736 10027 4778 10051 4804 10054
TIME...MOT...LOC 0012Z 245DEG 28KT 4747 10012
WIND...HAIL 70MPH 1.75IN

$$

VINING
836 
WWUS53 KBIS 250031
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT FRI AUG 24 2012

NDC049-083-103-250040-
/O.CAN.KBIS.SV.W.0181.000000T0000Z-120825T0045Z/
MCHENRY ND-SHERIDAN ND-WELLS ND-
731 PM CDT FRI AUG 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELLS...EASTERN
SHERIDAN AND SOUTHEASTERN MCHENRY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
SOUTHEASTERN SHERIDAN...SOUTHWESTERN WELLS COUNTIES UNTIL 815 PM CDT.

LAT...LON 4757 9967 4736 10027 4778 10051 4804 10054
TIME...MOT...LOC 0030Z 245DEG 28KT 4753 9993

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:21 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 24, 6:21 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT FRI AUG 24 2012

.DISCUSSION...SENT OUT A QUICK UPDATE TO THE TEXT PRODUCTS TO ADD
THE SEVERE THUNDERSTORM WATCH FOR CENTRAL NORTH DAKOTA.
THUNDERSTORMS THAT DEVELOPED ARE MOVING INTO AN ENVIRONMENT
CHARACTERIZED BY DEEP LAYER (SFC-6 KM) SHEAR OF AROUND 50 KNOTS
AND MUCAPE AROUND 2000 J/KG. AS A RESULT...FURTHER DEVELOPMENT IS
EXPECTED AND WILL CONTINUE TO MOVE NORTHEAST AHEAD OF A SURFACE
TROUGH THROUGH THE EVENING. THIS ACTIVITY SHOULD SUBSIDE AFTER
MIDNIGHT. THE HOURLY SENSIBLE WEATHER GRIDS WERE ALSO UPDATED BASED
ON CURRENT OBS/TRENDS. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE
BEEN SENT.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED ACROSS WESTERN (KISN/KDIK) NORTH
DAKOTA THROUGH THE TAF PERIOD. TEMPO IFR CONDITIONS IN
THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL NORTH DAKOTA
(KMOT/KBIS/KJMS) UNTIL AROUND 06Z. OTHERWISE...VFR CONDITIONS ARE
EXPECTED FOR CENTRAL NORTH DAKOTA THROUGH THE TAF PERIOD. GUSTY
WESTERLY WINDS UP TO 20 KNOTS ARE EXPECTED TO DEVELOP BY SATURDAY
MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR NDZ001>003-009>011-017>021-031>034-040>045.

RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NDZ001-009-017-018-031>033-040>045.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Aug 24, 6:07 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT FRI AUG 24 2012

NDZ001-002-009-010-017-018-031>033-040-041-043-044-252315-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR WESTERN INTO SOUTH CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING. STRONG WINDS...LOW RELATIVE
HUMIDITY AND DRY FUELS WILL CREATE VERY HIGH FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA
SATURDAY AFTERNOON AND EVENING.

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO
CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS.

NDZ011>013-019>023-025-034>037-042-045>048-050-051-252315-
WARD-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
607 PM CDT FRI AUG 24 2012 /507 PM MDT FRI AUG 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CDT. PLEASE
VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT
EXPECTED TO BE SEVERE.

A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY...GENERALLY ALONG
AND WEST OF HIGHWAY 83. STRONG WINDS...LOW RELATIVE HUMIDITY AND
DRY FUELS MAY CREATE VERY HIGH FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO
CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS.

NDZ003>005-252315-
RENVILLE-BOTTINEAU-ROLETTE-
607 PM CDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. SPOTTERS ARE ENCOURAGED TO
CALL 1-800-247-0212 WITH REPORTS OF HAIL OR DAMAGING WINDS.

TM

In the hours before

Local storm report, Aug 24, 6:09 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
609 PM CDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             LOGAN                   48.15N 101.15W
08/24/2012  M1.00 INCH       WARD               ND   OTHER FEDERAL

&&

JV
Local storm report, Aug 24, 6:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
620 PM CDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             COLEHARBOR              47.54N 101.22W
08/24/2012  E1.25 INCH       MCLEAN             ND   BROADCAST MEDIA

            REPORT RELAYED BY MEDIA.

&&

MMATHEWS
Local storm report, Aug 24, 6:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             SURREY                  48.24N 101.13W
08/24/2012  M1.75 INCH       WARD               ND   LAW ENFORCEMENT

            GOLFBALL AND QUARTER SIZED HAIL REPORT.

&&

JV
Local storm report, Aug 24, 6:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
623 PM CDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             SURREY                  48.24N 101.13W
08/24/2012  E1.00 INCH       WARD               ND   BROADCAST MEDIA

            REPORT RELAYED BY MEDIA.

&&

MMATHEWS
Local storm report, Aug 24, 6:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 E MINOT               48.23N 101.23W
08/24/2012  E0.88 INCH       WARD               ND   BROADCAST MEDIA

            REPORT RELAYED BY MEDIA.

&&

MMATHEWS
Local storm report, Aug 24, 6:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
632 PM CDT FRI AUG 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             5 SSW NEW JOHNS LAKE    47.25N 100.70W
08/24/2012  E1.00 INCH       BURLEIGH           ND   TRAINED SPOTTER

            40 TO 50 MPH WINDS ALSO REPORTED.

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:33 PM CDTSevere Thunderstorm WarningBISMercer, Oliver42 min
Aug 24, 5:15 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver, Ward60 min
Aug 24, 5:50 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan55 min
Aug 24, 6:04 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward56 min
Aug 24, 6:10 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton49 min
Aug 24, 6:30 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan45 min
Aug 24, 6:56 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.